Erectile dysfunction (ED) occurs when a man has difficulty getting or maintaining an erection sufficient to have sex. About thirty million Indians suffer from ED. It may affect self-esteem and put the love relationship to the test.
If you have ED, you may wonder, “Why me?” ED is often caused by physiological problems. An erection requires both blood vessels and a healthy nervous system. Heart disease, diabetes, blood clots are all likely to damage blood vessels and cause ED. Surgery, diabetes, a spinal cord injury, multiple sclerosis, or a stroke can damage nerves and decrease erection ability. Low testosterone can also cause erectile dysfunction, possibly due to a lack of sexual appetite, which would explain why drugs to treat erectile dysfunction such as sildenafil (Viagra®), tadafil (Cialis®), and vardenafil (Levitra®) are not effective for some men. In a study of 75 men between the ages of 18 and 80 who had low testosterone levels and for whom sildenafil had no effect, testosterone replacement therapy significantly improved their erectile dysfunction.
ED is sometimes caused by psychological factors such as anxiety, depression, performance anxiety or guilt. In other cases, it is the side effect of a medication. Antidepressants, lithium, digoxin, cimetidine, and antipsychotics are all likely to cause ED. Smoking is also linked to the risks of erectile dysfunction.
Most ED cases can be treated. Treatment options include:
- Oral medications, including sildenafil (Viagra), tadafil (Cialis) and vardenafil (Levitra). They are practical, but they are not suitable for all men (for example those with low blood pressure or those who take nitrates). They can also cause headaches, dizziness, hot flashes, vision problems, and priapism (a prolonged painful erection that lasts for hours, even without stimulation) which can damage the penis.
- Medicines injected into the penis (injection of alprostadil [Caverject ® ]), or inserted into the urethra (pellets of alprostadil [MUSE ® ]). It is an option for men who cannot take oral medication. They can also cause priapism.
- Devices (such as vacuum pumps). These devices create a vacuum that draws blood into the penis, causing an erection. A constriction device (compression ring) is placed at the base of the penis to hold blood in the penis. Constrictors are used with or without a vacuum pump, but should not be left in position for more than 30 minutes. These devices offer an alternative to men who do not tolerate any medication.
- Surgery to insert a prosthesis (a rigid or inflatable rod that causes an erection). Because of the risks of surgery (including infection, hemorrhage, and reactions to anesthesia) this procedure is reserved for cases where no other treatment has been found to be effective.
If ED is caused by low testosterone, testosterone replacement therapy may help. Testosterone is available in patches, gel, injections, and tablets. For more information, see the section “When you lose your sexual appetite”. If your ED is caused by the side effects of a medication, sexologist in Delhi will probably suggest that you replace it with another that is less likely to cause this effect.
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?